Thunderstorm Wind, Addison
- When
- August 12, 5:00 PM EST
- Where
- Addison County, Vergennes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 44.170, -73.250
Trees down on utility lines.
Surface low pressure moved east along the International border Saturday afternoon (August 12th) and Saturday night along with an associated cold front. Marginal instability ahead of this cold front developed showers and thunderstorms in the Champlain Valley which intensified as they moved across VT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Surface low pressure moved east along the International border Saturday afternoon (August 12th) and Saturday night along with an associated cold front. Marginal instability ahead of this cold front developed showers and thunderstorms in the Champlain Valley which intensified as they moved across VT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 3:14 PM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 414 PM EDT Sat Aug 12 2017 .SYNOPSIS... Thunderstorms through this evening will have the potential to produce gusty winds and small hail. Storms will taper off after nightfall, followed by cooler and drier weather early next week. The next chance for rain will be later next week when a low pressure system moves through Thursday into Friday. && .NEAR TERM /THROUGH SUNDAY/... As of 408 PM EDT Saturday...Showers and thunderstorms having a tough time getting organized over our forecast. Most unstable CAPE over 2,000 j/kg, but convection is having difficulty overcoming weak CIN around 900-850mb shown on BUFKIT RAP and HRRR model data with surface temps only 75 to 80 degrees. Weak convergence along prefrontal trough from northern Champlain valley southwest into the central Adirondacks proving to have limited low level convergence and lift as well. Shear is modest at best, with 0-6km bulk shear less than 40 knots. Biggest threat will be wind gusts 30-40 mph and pea to dime size hail in the strongest storms. Best instability is in the Champlain Valley, and any storms that form/move through there and head up the western slopes of the Green Mountains bear watching. Convection to wind down this evening with loss of surface heating. 500 mb trough and surface cold front to move into area overnight into Sunday morning. The surface front moves into the St. Lawrence Valley after midnight, to the Champlain Valley by sunrise, and east of Vermont by mid morning. Frontal lift, morning sun, and orographic lift in northern Vermont will continue low chance for showers in that area until the moisture runs out. Despite the front on our doorstep there will be little airmass change tonight, and lows will be similar to previous night in the upper 50s to lower 60s. Sunday about 5 degrees cooler with highs 70- 75 and some partial clearing. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 408 PM EDT Saturday...500 mb shortwave energy exits to our east with broad cyclonic upper level flow around a low over James Bay. Fast westerly flow at 500 mb across the forecast area and surface high pressure building in from the west. A weakly sheared trough moves through in the upper flow with some models breaking out light showers on Monday. For now I kept POPs below slight chance level and only reflected it with a few more clouds on Monday. Seasonable temperatures a few degrees below normal, with highs in the 70s Monday and overnight lows in the 50s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1212 PM EDT Saturday...Long term period picks up where the short term left off with high pressure continuing to dominate at the surface while upper level low pressure east of James Bay slowly shifts southeastward to the Gulf of St. Lawrence by Wednesday evening. For the most part the region remains dry, though some isolated to scattered showers will be possible Tuesday afternoon generally in the higher terrain due to the orographic lift as weak shortwave energy traverses the region. An upper level ridge follows for Wednesday night through Thursday night continuing the dry stretch, before our next potential system moves in for Friday and Saturday. While it's 7 days out, there's good consensus amongst the GFS and ECMWF for widespread precipitation these 2 days, with PWATS possibly near 2". && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...scattered tsra lowering vis to mvfr with vfr cigs moving west to east in the 19-24 UTC timeframe, otherwise vfr cigs/vis through the evening. Cold front with wind shift to west to occur mainly after midnight and some lowering of ceilings to mvfr with the frontal passage. Drier air moves in behind front and ceilings improve to vfr. Outlook... Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. Slight Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA. && .MARINE... Lake Wind Advisory the rest of this afternoon into the evening. Wind in the 20-25 knot range just touching the advisory level and will continue to do so through the evening. Wind in the lower atmosphere will continue to mix down to the surface with the daytime heating, then die down as the sun sets and mixing subsides. Lake Thunderstorm Advisory is also in effect through the evening. Thunderstorms forming over the Adirondacks will move east off the mountains across Lake Champlain and create a hazard to boaters and recreationists. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hanson NEAR TERM...Hanson SHORT TERM...Hanson LONG TERM...Deal/Lahiff AVIATION...Hanson MARINE...Hanson
Hazardous Weather Outlook National Weather Service Burlington VT 451 AM EDT Sat Aug 12 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-130900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 451 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across much of the North Country this afternoon and evening. The potential for thunderstorms producing wind gusts in the 40 to 50 mph range...small hail...heavy downpours...and frequent lightning will exist across the northern Adirondacks from 200 pm to 500 pm...across the Champlain Valley from 400 pm to 700 pm...and across the remainder of Vermont between 500 pm and 800 pm. Anyone with outdoor plans should keep an eye on the sky and seek shelter as storms approach. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Burlington VT 229 PM EDT SAT AUG 12 2017 NYZ028-VTZ001-002-016-121930- Eastern Clinton-Western Franklin-Grand Isle-Eastern Franklin- 229 PM EDT SAT AUG 12 2017 ...A THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES... At 228 PM EDT, a thunderstorm was located over Rouses Point, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm has a history of pea size hail at Champlain, New York. Locations impacted include... Chazy, Enosburg Falls, Franklin, Alburgh Village, Champlain, St. Albans City, Sheldon, Swanton, St. Albans Town, South Alburgh, Alburgh, Enosburg Falls Village, Alburgh Dunes State Park, North Hero, Swanton Village, Bakersfield, Highgate Falls, Isle La Motte, Lake Carmi State Park and Rouses Point. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4478 7276 4484 7356 4501 7351 4502 7281 TIME...MOT...LOC 1828Z 268DEG 20KT 4498 7335
Special Weather Statement
National Weather Service Burlington VT
433 PM EDT SAT AUG 12 2017
NYZ028-031-035-VTZ001-005-017-122130-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Eastern
Chittenden-Western Chittenden-
433 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE AND NORTHWESTERN CHITTENDEN
COUNTIES...
At 432 PM EDT, a strong thunderstorm was located near Au Sable Forks,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Peru, Winooski, Colchester, Essex Junction Village,
Williston, Keeseville, Milton, South Hero, Port Kent, Essex,
Shelburne, Grand Isle, Richmond, Jericho, Sunset Island and West
Milton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4470 7317 4442 7298 4438 7355 4447 7356
4446 7359 4446 7363 4445 7365 4451 7368
4473 7323
TIME...MOT...LOC 2032Z 253DEG 23KT 4446 7357Special Weather Statement
National Weather Service Burlington VT
532 PM EDT SAT AUG 12 2017
NYZ035-VTZ005-009-018-122200-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
532 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...
At 532 PM EDT, a strong thunderstorm was located over Panton, moving
east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Vergennes, Westport, Ferrisburg, Charlotte, Waltham, Bristol, Monkton
Ridge, Monkton, Monkton Boro, New Haven, Panton, Mt. Philo State
Park, Addison, Kingsland Bay State Park, Ferrisburgh, Weybridge,
Hinesburg, Fort Cassin Point, Owls Head Bay and Town Farm Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4405 7302 4406 7349 4413 7352 4420 7352
4435 7316
TIME...MOT...LOC 2132Z 258DEG 22KT 4413 7333Special Weather Statement
National Weather Service Burlington VT
540 PM EDT SAT AUG 12 2017
VTZ002-016-122215-
Western Franklin-Eastern Franklin-
540 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...
At 540 PM EDT, a strong thunderstorm was located over St. Albans
City, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Enosburg Falls, Bakersfield, Berkshire, St. Albans City, Enosburg
Falls Village, Sheldon, Fairfield, Lake Carmi State Park, Enosburg,
Franklin, Swanton, St. Albans Town, Belvidere, Montgomery, Highgate,
Swanton Junction, Sheldon Junction, West Hill, North Sheldon and East
Highgate.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4480 7264 4480 7265 4479 7274 4476 7277
4477 7310 4488 7314 4502 7271 4501 7270
TIME...MOT...LOC 2140Z 257DEG 26KT 4484 7305The Burlington radar (KCXX), 39 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
12 thunderstorm wind. Local standard time, as filed.
Trees down on utility lines.
Trees down on utility lines.
Trees down on utility lines.
Trees down on utility lines on North Williston road.
Trees down on utility lines.
Trees down on utility lines.
Tree down on Lake Parker.
Trees down on utility lines.
Trees down on utility lines.
Several tree branches downed by thunderstorm winds.
Trees down on utility lines in Brighton.
Trees down on utility lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707004, 707006, 707007, 707008, 707009, 707011, 707013, 707014, 707016, 707018, 707019, 707020.